MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750TFX20A
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Device Stenosis (4066)
Health Effect - Clinical Code Coronary obstruction/occlusion (4871)
Date of Event 06/17/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The investigation for this report is ongoing.This is one of two manufacturing reports being submitted for this case.Please reference related manufacturer report.
 
Event or Problem Description
As reported from patient support, on the same day following a transfemoral aortic valve replacement involving a 20mm sapien 3 ultra valve implanted within a mechanical valve, the patient passed away.The patient previously had an aortic valve replacement with the perimount magna ease 9 years and 6 months prior and went for a scheduled valve-in-valve tavr with the implantation of the sapien 3 ultra at the same hospital.After the patient came out of the procedure and was in the recovery unit, the patient went acutely unresponsive and was rushed to the operating room.Per the care advocate, 'they worked on her for a while but were unable to bring her back'.Eventually, the patient passed away in the hospital that same day.Afterwards, the heart team told the care advocate that they believe 'a piece of plaque was dislodged from the prior valve and caused her to have a heart attack'.According to patient's certificate, cause of death states 'left main coronary artery occlusion due to severe aortic stenosis'.
 
Additional Manufacturer Narrative
A supplemental report is being submitted, due to accidental omission of type of investigation found during administrative review in the process of completing the investigation.H6: type of investigation has been corrected.B4, g3, g6, h2 have been updated.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted, following administrative review.B4, g3, g6 and h2 have been updated.H11 has been corrected.Per the instructions for use (ifu), coronary flow obstruction is a known potential adverse event associated with the transcatheter valve replacement (tvr) procedure.The ifu cautions that safety and effectiveness have not been established for patients with bulky calcified aortic valve leaflets near coronary ostia.In addition, it warns that caution should be exercised in implanting a bioprosthesis in patients with clinically significant coronary artery disease.Coronary obstruction can result in myocardial ischemia or infarction due to obstruction of the coronary blood flow and may require intervention (e.G., percutaneous coronary intervention).Multiple patient factors could put the patient at risk for coronary flow obstruction during the tvr procedure, including significant underlying coronary artery disease and bulky calcification of the native leaflets and root.Displacement of calcium deposits with embolization of debris into one or more of the coronary arteries, and/or an aortic dissection with continuity of the rupture into the intima of one of the coronary ostia, can result to a coronary obstruction.Additionally, minimal distance between the native annulus and the coronary ostia, bulky calcification, long native leaflets, and obliterated coronary sinuses.Procedural factors such as torn native leaflet during balloon valvuloplasty, plaque shift, significant valve over sizing, and valve malposition could also contribute to this complication.The device training manuals instruct the operator on proper positioning and deployment of the valve, including all procedural and anatomical considerations.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valves (all models).Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.The physician is instructed to evaluate this risk early in the patient screening process in all patients.The following factors should be considered: degree of calcification on leaflets, landing zone to coronary ostia distance, length of the native valve leaflet, width of the valsalva sinuses, movement of the leaflets during balloon valvuloplasty (bv), patency of coronaries during bv, and expanded height of the intended valve.Assessment for coronary compression risk prior to implantation is recommended for valves implanted in pulmonary position.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest/indicate this event may have been caused by a piece of plaque that became dislodged from the prior stenotic surgical valve.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.This is one of two manufacturing reports being submitted for this case.Please reference related manufacturer report.
 
Event or Problem Description
As reported from patient support, the patient's care advocate received the patient's implant cards but notified patient support of the patient's passing that occurred on the same day following the transfemoral aortic valve replacement involving a 20mm sapien 3 ultra valve implanted within a mechanical valve.She explained that the patient previously had an aortic valve replacement with the perimount magna ease 9 years and 6 months prior.Recently, the patient went for a scheduled valve-in-valve tavr with the implantation of the sapien 3 ultra at the same hospital.According to care advocate, the interventionalist initially notified that the patient came out of the procedure and was in the recovery unit.However, the patient went acutely unresponsive and was rushed to the operating room.Per care advocate, 'they worked on her for a while but were unable to bring her back'.Eventually, the patient passed away in the hospital that same day.Afterwards, the heart team told the care advocate that they believe 'a piece of plaque was dislodged from the prior valve and caused her to have a heart attack'.According to patient's certificate, cause of death states 'left main coronary artery occlusion due to severe aortic stenosis'.The care advocate did not ask to speak with our physicians and did not make any allegations to our devices.Per the medical record, after the patient underwent a valve-in-valve procedure the valve was successfully deployed with no paravalvular leak following one post-dilation.No device malfunctions or procedural complications were reported.The patient was transferred to the icu in stable condition.While in the icu, the patient experienced a pulseless electrical activity (pea) arrest and was urgently taken back to the catheterization lab.A total occlusion of the left anterior descending (lad) artery was observed, which had not been present immediately post-tavr.The physician determined that the occlusion was not amenable to intervention, as they were unable to pass a wire.By that time, the patient was no longer a candidate for sternotomy or extracorporeal membrane oxygenation (ecmo) due to lack of perfusion.The family was updated, and the patient passed away shortly thereafter.
 
Additional Manufacturer Narrative
A supplemental report is being submitted, due to accidental omission of type of investigation found during administrative review.H6: investigation findings and h11 have been corrected.B4, g3, g6, h2 have been updated.Per the instructions for use (ifu), coronary flow obstruction is a known potential adverse event associated with the transcatheter valve replacement (tvr) procedure.The ifu cautions that safety and effectiveness have not been established for patients with bulky calcified aortic valve leaflets near coronary ostia.In addition, it warns that caution should be exercised in implanting a bioprosthesis in patients with clinically significant coronary artery disease.Coronary obstruction can result in myocardial ischemia or infarction due to obstruction of the coronary blood flow and may require intervention (e.G., percutaneous coronary intervention).Multiple patient factors could put the patient at risk for coronary flow obstruction during the tvr procedure, including significant underlying coronary artery disease and bulky calcification of the native leaflets and root.Displacement of calcium deposits with embolization of debris into one or more of the coronary arteries, and/or an aortic dissection with continuity of the rupture into the intima of one of the coronary ostia, can result to a coronary obstruction.Additionally, minimal distance between the native annulus and the coronary ostia, bulky calcification, long native leaflets, and obliterated coronary sinuses.Procedural factors such as torn native leaflet during balloon valvuloplasty, plaque shift, significant valve over sizing, and valve malposition could also contribute to this complication.The device training manuals instruct the operator on proper positioning and deployment of the valve, including all procedural and anatomical considerations.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valves (all models).Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.The physician is instructed to evaluate this risk early in the patient screening process in all patients.The following factors should be considered: degree of calcification on leaflets, landing zone to coronary ostia distance, length of the native valve leaflet, width of the valsalva sinuses, movement of the leaflets during balloon valvuloplasty (bv), patency of coronaries during bv, and expanded height of the intended valve.Assessment for coronary compression risk prior to implantation is recommended for valves implanted in pulmonary position.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest/indicate this event may have been caused by a piece of plaque that became dislodged from the prior stenotic surgical valve.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted, due to medical records received.B4, g3, and h2 have been updated.B1, b2, b5, b7, h2, h6: device problem, investigation findings, investigation conclusions and h11 have been corrected.Per the instructions for use (ifu), coronary flow obstruction is a known potential adverse event associated with the transcatheter valve replacement (tvr) procedure.The ifu cautions that safety and effectiveness have not been established for patients with bulky calcified aortic valve leaflets near coronary ostia.In addition, it warns that caution should be exercised in implanting a bioprosthesis in patients with clinically significant coronary artery disease.Coronary obstruction can result in myocardial ischemia or infarction due to obstruction of the coronary blood flow and may require intervention (e.G., percutaneous coronary intervention).Multiple patient factors could put the patient at risk for coronary flow obstruction during the tvr procedure, including significant underlying coronary artery disease and bulky calcification of the native leaflets and root.Displacement of calcium deposits with embolization of debris into one or more of the coronary arteries, and/or an aortic dissection with continuity of the rupture into the intima of one of the coronary ostia, can result to a coronary obstruction.Additionally, minimal distance between the native annulus and the coronary ostia, bulky calcification, long native leaflets, and obliterated coronary sinuses.Procedural factors such as torn native leaflet during balloon valvuloplasty, plaque shift, significant valve over sizing, and valve malposition could also contribute to this complication.The device training manuals instruct the operator on proper positioning and deployment of the valve, including all procedural and anatomical considerations.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valves (all models).Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.The physician is instructed to evaluate this risk early in the patient screening process in all patients.The following factors should be considered: degree of calcification on leaflets, landing zone to coronary ostia distance, length of the native valve leaflet, width of the valsalva sinuses, movement of the leaflets during balloon valvuloplasty (bv), patency of coronaries during bv, and expanded height of the intended valve.Assessment for coronary compression risk prior to implantation is recommended for valves implanted in pulmonary position.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Although the exact cause is not known based on the available information, investigation results suggest/indicate patient factors (diabetes, hypertension, hyperlipidemia) may have caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.This is one of two manufacturing reports being submitted for this case.Please reference related manufacturer report.

Brand Name
EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22475067
Report Number2015691-2025-05613
Device Sequence Number8113146
Product Code NPT
UDI-Device Identifier00690103201314
UDI-Public(01)00690103201314(17)270321
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9750TFX20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2025
Supplement Date Received by Manufacturer07/08/2025
07/31/2025
08/26/2025
08/28/2025
Initial Report FDA Received Date07/10/2025
Supplement Report FDA Received Date07/31/2025
07/31/2025
08/26/2025
08/28/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/21/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient SexFemale